Utah, 2017

High Wind in Utah, November 17, 2017

November 17, 2017 · NWS GJT · 1 event in 1 county or zone

Powerful high-level winds to 140 knots induced strong winds at the surface across portions of eastern Colorado. In at least one location the surface winds exceeded high wind warning criteria.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Powerful high-level winds to 140 knots induced strong winds at the surface across portions of eastern Colorado. In at least one location the surface winds exceeded high wind warning criteria.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Nov 17, 4:49 PM MST, 1 hour 41 minutes earlier.

Area forecast discussion, Nov 17, 4:49 PM MST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service GRAND JUNCTION CO
449 PM MST Fri Nov 17 2017

.SHORT TERM...(Tonight through Saturday night)
Issued at 233 PM MST Fri Nov 17 2017

Complicated storm system continues to impact the region this
afternoon with scattered showers and a few thunderstorms
continuing. Unseasonably warm temperatures remain in place across
the southern two-thirds of the forecast area with a strong cold
front poised to drop south this evening. Grand Junction was within
a degree of tying the record high for today (69 degrees) and could
still hit it by 3 pm before we start turning the dial back down.

The front passed through KVEL and KCAG early this afternoon. As of
2 pm MST, KEEO was sitting at 60 degrees F while KCAG was down to
35 with rain transitioning over to snow. Expect a rapid drop in
temps through the evening hours with gusty west winds shifting to
the northwest and north behind the front. The warm temperatures
and high snow levels (generally above 9k) have limited snowfall
accumulations thus far. However, remote sensors across the West
Elks near Crested Butte showing new snow amounts from 10 to 15
inches using basic 10 to 1 or even 8 to 1 ratios, which line up
with readings from our weather observer in Gothic. An additional
3-6 inches with isolated higher amounts near stronger convective
cells looks reasonable through this evening.

The cold front will arrive in the Vail Pass region between 4 and
6 pm, bringing a burst of heavier snowfall along with gusty winds.
This will create significant impacts to travel for a few hours,
with more stratiform and lighter snowfall setting up after 8 pm
that lingers through midnight. Bands will continue shifting south
through the night with snow levels dropping to the valley floors
as the front passes.

No changes to current highlights as we still anticipate
significant impacts to travel over our higher passes as the cold
front passes and snow levels drop. Flash freezing of water on
roadways could occur in areas where rain has been falling with
temps rapidly dropping to freezing. The gusty west winds will be
shifting to the northwest with speeds reaching advisory levels
across most of the lower valleys. The winds ease within an hour or
two after frontal passage.

This storm will be exiting by sunrise, with dry, but much cooler
weather settling in under building high pressure for the remainder
of the weekend. After several days/weeks of above normal temps,
we will be receiving a day or two of "below" normal temps Saturday
and Sunday.

.LONG TERM...(Sunday through Friday)
Issued at 233 PM MST Fri Nov 17 2017

Flat, transitory high pressure will shuffle east Sunday and
Monday with slowly moderating temperatures. Next potential weather
maker arrives Monday night and Tuesday as a filling wave slides
down eastern edge of building west coast ridge. Expect a brief
period of rain and snow late Monday night into Tuesday morning
with main impacts over the northern and central mountains. High
pressure regains control late Tuesday and looks to stick around
the Friday with dry and seasonal conditions expected.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 449 PM MST Fri Nov 17 2017

Ongoing strong weather system across the region will impact TAF
sites over the next 6 to 12 hours. The cold front is pushing
through I-70, with convection developing along its edge. Some VCTS
will be present, but cloud to ground lightning strikes are few and
far between. The front will continue southward toward KASE, KMTJ,
KTEX, and KDRO this evening bringing gusty winds and precip.
Visbilities in some spots could be pushing airfield mins at times,
but confidence is low on exact timing of these convective bursts
which will lower visibility.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Wind Advisory until 9 PM MST this evening for COZ001-002-006>008-
     011-014.

     Winter Weather Advisory until 5 AM MST Saturday for COZ018-019.

     Winter Storm Warning until 5 AM MST Saturday for COZ004-009-010-
     012-013.

UT...Wind Advisory until 9 PM MST this evening for UTZ022-027-029.

&&

SHORT TERM...JDC
LONG TERM...JDC
AVIATION...JAM
Hazardous weather outlook, Nov 17, 4:53 AM MST, 13 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service GRAND JUNCTION CO
453 AM MST Fri Nov 17 2017

COZ001>014-017>023-UTZ022>025-027>029-181200-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
453 AM MST Fri Nov 17 2017

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Mountain snow and wind will create periods of hazardous travel
today through early tomorrow morning. Significant accumulations
are likely at elevations over 9000 feet across most of the western
Colorado mountain ranges by sunrise on Saturday. Strong southwest
winds could gust up to 50 mph ahead of an approaching cold front
today. As this front passes winds will switch to the northwest and
wind gusts up to 55 mph are possible. Isolated lightning is
expected today and most probably near the cold frontal passage
through this evening. Significantly colder air arrives behind the
front and any wet or slushy pavement will quickly freeze leaving
some travel concerns as the precipitation end late.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Drier will scour out the snow showers by mid-day Saturday in most
locations.

High pressure will builds in by the second half of the weekend
bringing a return to sun and warming temperatures for the upcoming
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts to the
National Weather Service in Grand Junction.

In the hours before

Local storm report, Nov 17, 2:05 PM MST, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
205 PM MST FRI NOV 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0129 PM     NON-TSTM WND GST 17 NW MOAB              38.76N 109.75W
11/17/2017  M46 MPH          GRAND              UT   ASOS

            ASOS STATION CNY, CANYONLANDS/MOAB AIRPORT.

&&

NL
Local storm report, Nov 17, 2:09 PM MST, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
209 PM MST FRI NOV 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     NON-TSTM WND GST MEEKER                  40.05N 107.89W
11/17/2017  M52 MPH          RIO BLANCO         CO   ASOS

            ASOS STATION EEO, MEEKER AIRPORT.

&&

NL
Local storm report, Nov 17, 2:54 PM MST, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
254 PM MST FRI NOV 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1212 PM     NON-TSTM WND GST 5 NW MACK               39.27N 108.93W
11/17/2017  M49 MPH          MESA               CO   PUBLIC

&&
Local storm report, Nov 17, 3:10 PM MST, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
310 PM MST FRI NOV 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0236 PM     NON-TSTM WND GST 3 ESE RIFLE             39.53N 107.72W
11/17/2017  M52 MPH          GARFIELD           CO   ASOS

            ASOS STATION RIL, RIFLE AIRPORT.

&&

NL
Local storm report, Nov 17, 4:00 PM MST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
400 PM MST FRI NOV 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0323 PM     NON-TSTM WND GST 18 SE MASSADONA         40.02N 108.40W
11/17/2017  M50 MPH          RIO BLANCO         CO   MESONET

            MESONET STATION PIRC2, PINTO - 18 SE
            MASSADONA.

&&

NL
Local storm report, Nov 17, 4:22 PM MST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
422 PM MST FRI NOV 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0421 PM     HAIL             3 WNW FRUITA            39.17N 108.78W
11/17/2017  E0.25 INCH       MESA               CO   NWS EMPLOYEE

            PEA SIZED HAIL AND HEAVY RAIN.

&&

ADL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Grand Flat and Arches

When
November 17, 6:30 PM MST to 7:30 PM MST
Where
Grand Flat and Arches forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
RAWS
Coordinates
38.982, -109.570 (the zone’s center; the record gives no point)

Wind gusts to 64 mph were measured at the Bryson Canyon RAWS site located about 9 miles northwest of I-70 and about 9 miles west of the Utah-Colorado border.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2017Every state in 2017This day in weather historyWarnings in Utah, November 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 722461.